Side Effects of Brain Tumor Chemotherapy
Side Effects of Brain Tumor Chemotherapy
Find out about possible side effects of chemotherapy for a brain tumour and how to manage them.
Drugs affect people in different ways. They can have different side effects with the same drug. It is not possible to tell how you will react until you have a particular drug.
What chemotherapy is
Chemotherapy uses anti cancer (cytotoxic) drugs to destroy cancer cells. The drugs circulate throughout the body in the bloodstream.
Possible side effects
Hair thinning or loss
Some chemotherapy drugs might cause slight thinning of your hair.
You could lose all your hair. This includes your eyelashes, eyebrows, underarm, leg and sometimes pubic hair. It usually starts gradually within 2 to 3 weeks after treatment begins.
Your hair will grow back once your chemotherapy treatment has finished. This can take several months and your hair is likely to be softer. It can also grow back a different colour or be curlier than before.
- Ask about getting a wig before you start treatment so you can match the colour and texture of your real hair.
- You could choose a wig for a whole new look.
- Think about having your hair cut short before your treatment starts.
- Some people shave their hair off completely so they don’t have to cope with their hair falling out.
- Wear a hairnet at night so you won’t wake up with hair all over your pillow.
Increased risk of getting an infection
Signs of an infection include headaches, aching muscles, a cough, a sore throat, pain passing urine, or feeling cold and shivery.
Chemotherapy reduces the number of white blood cells in the blood. This increases your risk of infections. White blood cells help fight infections.
Your white blood cell level begins to fall after each treatment. It’s lowest about 7 to 14 days after your chemotherapy treatment. Then it gradually goes up again.
When the level is very low it is called neutropenia (pronounced new-troh-pee-nee-ah).
You have antibiotics if you develop an infection. You might have them as tablets or as injections into the bloodstream (intravenously). To have them into your bloodstream you need to go into hospital.
Tiredness and weakness (fatigue) during and after treatment
You might feel very tired during your treatment. It might take 6 months to a year for your energy levels to get back to normal after the treatment ends. A low red blood cell count will also make you feel tired.
You can do things to help yourself, including some gentle exercise. It’s important not to push yourself too hard. Try to eat a well balanced diet.
Talk to your doctor or nurse if you are finding the tiredness difficult to manage.
Feeling sick or being sick
Feeling or being sick can start a few hours after treatment and last for a few days. Anti sickness injections and tablets can control it. Tell your doctor or nurse if you feel sick. You might need to try different anti sickness medicines to find one that works.
- Avoid eating or preparing food when you feel sick.
- Avoid foods that are fried, fatty, or have a strong smell.
- Drink plenty of liquid to stop you from getting dehydrated.
- Relaxation techniques help control sickness for some people.
- Ginger can help – try it as crystallised stem ginger, ginger tea or ginger ale.
- Fizzy drinks help some people when they’re feeling sick.
Flu like symptoms
This can happen a few hours after treatment. It may include headaches, muscle aches (myalgia), a high temperature and shivering. Taking paracetamol every 6 to 8 hours can help.
Skin sensitivity to sunlight
Don’t use sunbeds or sit in the sun. Cover up or use a sun block if you go out in the sun.
Remember to put sun cream on your head or wear a hat if you have lost any hair there.
Reaction with alcohol
Procarbazine and lomustine can react with alcohol and non alcoholic beers and wine making you:
It’s best to avoid alcohol when you’re taking these drugs and for 2 weeks after.
Chemotherapy into the spinal fluid
Some chemotherapy drugs like methotrexate, might be injected into the fluid around the brain and spinal cord.
This can cause:
- a high temperature (fever)
Very rarely this type of treatment can cause seizures. Although it is rare, if this worries you talk to your doctor or nurse. They can reassure you.